Alert archive / Colorado / Flash Flood Warnings in 2001

Flash Flood Warning 4, NWS Grand Junction, CO

August 6, 2001Pitkin County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 6, 2001, 5:19 PM MDT for Pitkin County, Colorado. It was in force for 101 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 6, 2001, 5:19 PM MDT (23:19 UTC)
Expired
Aug 6, 2001, 7:00 PM MDT
In force
101 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pitkin County, CO

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2001-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2001-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 062319
FFWGJT
FFWGJT
COC097-070100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
519 PM MDT MON AUG 6 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN PITKIN COUNTY IN CENTRAL COLORADO

* UNTIL 700 PM MDT

* AT 519 PM MDT...THE PIKIN COUNTY SHERIFF REPORTED EXTENSIVE 
  MUDSLIDES ALONG HIGHWAY 133...FROM MILE MARKER 56 TO 57...NEAR 
  REDSTONE. 

EXCESSIVE RUNOFF FROM HEAVY RAIN WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS WILL 
CONTINUE TO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN GRAND JUNCTION.

LAT...LON 3912 10734 3912 10719 3934 10706 3935 10744

DJN
1 follow-up statement
680 
RWUS32 KGJT 070056
FFSGJT
COC097-070200-

SMALL STREAM FLOOD ADVISORY
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
656 PM MDT MON AUG 6 2001

...FLASH FLOOD WARNING HAS BEEN DOWNGRADED TO SMALL STREAM FLOOD 
ADVISORY UNTIL 800 PM MDT FOR WESTERN PITKIN COUNTY...

SHOWERS AND THUNDERSTORMS...SOME PRODUCING HEAVY RAIN HAVE 
DIMINISHED OVER WESTERN PITKIN COUNTY. HOWEVER STORMS ARE EXPECTED 
TO REMAIN OVER THE AREA THROUGH THE EVENING.  THEREFORE THE FLASH 
FLOOD WARNING HAS BEEN DOWNGRADED TO A SMALL STREAM FLOOD 
ADVISORY...WHICH WILL BE IN EFFECT UNTIL 800 PM MDT.

WHILE EXCESSIVE RUNOFF HAS DECREASED...RUNOFF IS STILL EXPECTED 
ESPECIALLY ALONG HIGHWAY 82. MUDSLIDES AND ROCK DEBRIS ARE ALSO 
POSSIBLE.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN GRAND JUNCTION.

HEFFERNAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:25 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 6, 2:25 PM MDT, 2 hours 54 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
225 PM MDT MON AUG 6 2001

TONIGHT: SHORTWAVE OVER WESTERN CO SHOWING ASPECTS OF A TRUE
EASTERLY WAVE WITH ALL ENHANCEMENT ON THE EAST SIDE OF VORT AXIS.
18Z RUC INDICATES VORT CENTER AMBLES NW TO NEAR RANGELY BY 06Z WHICH
KEEPS MOST OF CURRENT WATCH AREA IN UPLIFT AREA. AREA OF CONCERN ARE
THE GORE/PARK RANGES AND STEAMBOAT AS STRONG LINE OF CONVECTION MOVES
IN FROM THE EAST. WILL UPDATE WATCH TO INCLUDE ALL CO ZONES.  STORMS
MAY LAST BEYOND MIDNIGHT AND WATCH CAN THEN BE REDEFINED OR DROPPED.

TUESDAY-WEDNESDAY: WATER VAPOR SHOWS THE EDGE OF BARRY-INDUCED
MOISTURE THRU MUCH OF OKLAHOMA AND HEADING WEST.  BATTLE OF WEAK
NORTH FLOW IN UTAH AND SE FLOW IN WESTERN CO MAY BE AREA OF FOCUS.
EXPECT ANOTHER ROUND OF HEAVY RAINFALL TUE-TUE NIGHT.  NORTH FLOW
BEGINS TO WIN OUT ON WED AS HIGH BUILDS IN FROM THE WEST.  THIS WOULD
SEEM TO BE A DRYER REGIME BUT GUIDANCE HOLDS ON TO HIGH POPS.  WILL
KEEP SCATTERED IN THE FORECAST FOR NOW AND REFINE TUESDAY.  AS USUAL
MAV TEMPS APPEAR TOO COOL.  99/RAMEY

EXTENDED...MRF DEPICTS THE MAIN JET ALONG THE U.S./CANADIAN BORDER
FOR THE NEXT SEVERAL DAYS. FLOW ACROSS THE SOUTHERN U.S. WILL
CONTINUE TO BE WEAK. THE SHORTWAVE CURRENTLY OVER WESTERN COLORADO IS
EXPECTED TO DRIFT WEST BY MID WEEK, WHILE HIGH PRESSURE BUILDS OVER
THE SOUTHWEST PART OF THE COUNTRY. THIS SHOULD BRING BACK A RETURN TO
MORE NORTHERLY AND WESTERLY FLOW, DRYING THE FA OUT A LITTLE.
DESPITE DRIER CONDITIONS, A SERIES OF WEAK SHORTWAVES WILL CONTINUE
TO MEANDER ACROSS IN THE AREA. SO...WILL ESSENTIALLY BROADBRUSH THE
EXTENDED WITH A SLIGHT CHANCE OF CONVECTION EACH DAY. BA

.GJT...FLASH FLOOD WATCH THROUGH MIDNIGHT FOR ALL OF WESTERN COLORADO
       AND UTZ 022/025/027/028/029.

Nearby

Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.